Percocet is the brand name for a combination of drugs called oxycodone hydrochloride and acetaminophen. Like other opioids, Percocet is prescribed to treat moderate to severe pain and should only be taken as prescribed. Oxycodone is a commonly prescribed opioid, while acetaminophen is a common over-the-counter medication that’s taken to alleviate minor pain like headaches. Acetaminophen is often combined with opioids to create a safer form of pain treatment. As safe as it is when taken as prescribed, can you overdose on Percocet? Why would this happen?
Although it’s an effective pain medication, Percocet is an addictive drug because it contains the opioid oxycodone. Opioids bind to receptors in the body, which not only blocks pain signaling but also activates dopamine activity. Dopamine is a feel-good chemical associated with improved mood and the sensation of reward in the brain.
For this reason, Percocet’s effects on the brain lead to increased tolerance and physical dependence when abused for long periods. You can overdose on Percocet, and overdoses are common among people who abuse the drug for recreational purposes. An overdose occurs when a person takes a dosage of the drug that’s too high for the body to process, resulting in intoxication.
Various factors can increase the risk of overdosing on Percocet, including:
The rate of opioid overdoses has steadily increased since the 1990s, when these drugs were being prescribed at high rates, which gave way to a drug crisis known as the opioid epidemic. This epidemic is still a problem today, and opioids like Percocet continue to be abused and cause overdoses.
Overdosing on Percocet can be fatal. However, if it’s recognized and treated quickly, a person can survive a Percocet overdose. With that said, it’s important to be familiar with the signs of a Percocet overdose, especially if you or a loved one takes the medication regularly.
While overdoses are common among people who use drugs recreationally, they may also occur accidentally in people when they take higher doses without realizing it or intentionally as suicide attempts. Regardless of the situation, it’s important to be vigilant.
Common Percocet overdose side effects include:
Percocet contains the opioid oxycodone, an overdose can shut down various important functions, such as heart rate and breathing. Respiratory depression is the deadliest symptom of a Percocet overdose. Additionally, organ damage and severe liver failure can also occur during overdose due to the acetaminophen in Percocet.
If you suspect that someone is showing Percocet overdose signs, call 9-1-1 immediately or find medical support.
Percocet usually contains more acetaminophen than oxycodone, which is why liver problems are so common for Percocet users and abusers. Doses of Percocet range from 2.5 mg of oxycodone hydrochloride and 325 mg of acetaminophen to 10 mg of oxycodone hydrochloride to 650 mg of acetaminophen. The adult dosage of Percocet is one or two tablets every 6 hours.
The maximum dose of Percocet depends on how much oxycodone and acetaminophen are in the doses. Maximum daily doses are as follows:
Taking anything higher than these doses can lead to overdose.
Any prescription drugs that belong to the opioid drug class or contain opioids like oxycodone have the potential for abuse and addiction. Long-term Percocet abuse not only increases one’s risk of developing a substance use disorder but as the person increases their doses of the drug, their chances of overdose also rise.
Our Heartland rehab facility helps people recover from addiction with services like medically monitored detox and psychotherapy programs to address both the physical and psychological challenges of recovery. While detox focuses on safely mitigating withdrawal symptoms, our therapy programs connect with counselors that can help them heal emotionally and mentally from substance abuse.